North Carolina, 2006

Hail and Damaging Winds in North Carolina, May 14, 2006

May 14, 2006 · NWS RAH · 10 events in 4 counties and zones

6 hail, 3 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 3:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 14, 3:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 5:07 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 5:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 N DURHAM              35.99N 78.92W
05/14/2006  E1.75 INCH       DURHAM             NC   PUBLIC

            REPORT FROM THE PUBLIC OF GOLF BALL SIZE HAIL AND FUNNEL
            CLOUD 1 MILE NORTH OF DURHAM ON CLUB BLVD

&&

REU
Local storm report, May 14, 5:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 W WAKE FOREST         35.97N 78.63W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED AT ROLLING VIEW MARINA.

&&

BSD
Local storm report, May 14, 5:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 E PURNELL             36.02N 78.55W
05/14/2006  E1.75 INCH       GRANVILLE          NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN PURNNEL 1 MILE EAST OF
            INTERSECTION OF PURNELL AND NEW LIGHT RD.

&&

REU
Local storm report, May 14, 5:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 W WAKE FOREST         35.97N 78.59W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT THE INTERSECTION STONEY HILL RD
            AND BUD MORRIS RD.

&&

REU
Local storm report, May 14, 5:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          3 NE ROLESVILLE         35.96N 78.42W
05/14/2006                   WAKE               NC   PUBLIC

            PUBLIC REPORT OF A TORNADO TOUCHING DOWN NEAR THE
            INTERSECTION OF US HWY 401 AND NC HWY 96.

&&

BSD
Local storm report, May 14, 5:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     15 N RALEIGH            36.03N 78.64W
05/14/2006                   WAKE               NC   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC NEAR WAKEFIELD PLANTATION
            AT PENROSE TRAIL.

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 77 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
May 14, 6:00 PM EST
Where
Chatham County, 4 mi E of Bennett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.570, -79.333

TWO TREES DOWN NEAR HOYT SCOTT ROAD.

Thunderstorm Wind, Chatham

When
May 14, 6:00 PM EST
Where
Chatham County, 4 mi SW of Goldston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -78.867

TREES DOWN NEAR BENNET.

Hail, Chatham

When
May 14, 6:00 PM EST
Where
Chatham County, Goldston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -78.800

Hail, Wake

When
May 14, 6:02 PM EST
Where
Wake County, 1 mi N of Apex
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.750, -78.867

Hail, Wake

When
May 14, 6:04 PM EST
Where
Wake County, Cary
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.800, -78.667

Hail, Wake

When
May 14, 6:08 PM EST
Where
Wake County, 1 mi N of Apex
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

REPORTED US 64 AND LAKE PINE.

Hail, Wake

When
May 14, 6:19 PM EST
Where
Wake County, Raleigh
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.483, -79.183

REPORTED AT THE NWS OFFICE IN RALEIGH.

Funnel Cloud, Wake

When
May 14, 6:20 PM EST
Where
Wake County, Holly Spgs
Reported by
TRAINED SPOTTER
Coordinates
35.967, -77.900

REPORTED AT INTERSECTION OF EARP AND RALEIGH STREET.

Thunderstorm Wind, Lee

When
May 14, 6:35 PM EST
Where
Lee County, Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -79.483

TREES DOWN AND BUILDINGS DAMAGED NEAR US 1 AND HWY 42.

Hail, Nash

When
May 14, 6:35 PM EST
Where
Nash County, 4 mi E of Nashville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.970, -79.383

HAIL COVERING THE GROUND NEAR OAK LEVEL COMMUNITY.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507708, 5507709, 5507710, 5507711, 5507712, 5507713, 5507714, 5507715, 5506611, 5506612.